Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 26, 2009, 10:25 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Wise County, City of Norton, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2009, 10:25 AM EDT (14:25 UTC)
- Expired
- Sep 26, 2009, 4:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, TN, Hancock County, TN, City of Norton, VA, Lee County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 11:40 AM EDT | FLASH FLOOD | Wise, VA | DISPATCH REPORTS MOST STREAMS IN THE COUNTY OUT OF THEIR BANKS. ALL ROADS NEAR STREAMS ARE FLOODING OR HAVE STANDING WATER. |
| Sep 26, 2:40 PM EDT | FLASH FLOOD | Big Stone Gap, VA | NUMEROUS STREETS IMPASSAGLE DUE TO FLOODING. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 261425
FFWMRX
TNC025-067-VAC105-195-720-262015-
/O.NEW.KMRX.FF.W.0037.090926T1425Z-090926T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SAT SEP 26 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 1019 AM EDT...DOPPLER RADAR REVEALED AN EXTENSIVE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU AND
CUMBERLAND MOUNTAINS THAT WERE PRODUCING HEAVY RAINFALL. DOPPLER
RADAR HAS ESTIMATED THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN
IN THE PAST THREE HOURS...WITH ADDITIONAL RAINFALL AMOUNTS OF TWO TO
THREE INCHES POSSIBLE DURING THE NEXT SEVERAL HOURS. THE GROUND OVER
THE WARNED AREA REMAINS FULLY SATURATED...SO ADDITIONAL RAINFALL
AMOUNTS OF THIS MAGNITUDE WILL LIKELY CAUSE FLASH FLOODING OF MANY
AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3703 8248 3696 8231 3688 8244 3684 8274
3660 8298 3660 8291 3652 8311 3640 8323
3642 8340 3637 8345 3633 8366 3642 8381
3659 8378 3675 8315 3686 8307 3689 8289
3698 8287 3705 8273 3712 8273 3720 8256
$$
DMG1 follow-up statement
000
WGUS74 KMRX 261724
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT SAT SEP 26 2009
TNC025-067-VAC105-195-720-262015-
/O.CON.KMRX.FF.W.0037.000000T0000Z-090926T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK TN-CLAIBORNE TN-LEE VA-CITY OF NORTON VA-WISE VA-
124 PM EDT SAT SEP 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
WISE...LEE...CLAIBORNE AND HANCOCK COUNTIES...AS WELL AS THE CITY OF
NORTON...
AT 120 PM EDT...DOPPLER RADAR REVEALED AN EXTENSIVE AREA OF SHOWERS
AND THUNDERSTORMS OVER THE WARNED AREA...WITH SOME STORMS PRODUCING
HEAVY RAINFALL. DOPPLER RADAR HAS ESTIMATED THAT UP TO TWO INCHES OF
RAIN HAS ALREADY FALLEN IN THE PAST SEVERAL HOURS ACROSS MUCH OF THE
WARNED AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO
POSSIBLE IN THE NEXT FEW HOURS. THE GROUND OVER THE WARNED AREA
REMAINS SATURATED...SO ADDITIONAL RAINFALL AMOUNTS OF THIS MAGNITUDE
WILL LIKELY CAUSE FLOODING OF MANY AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3703 8248 3696 8231 3688 8244 3684 8274
3660 8298 3660 8291 3652 8311 3640 8323
3642 8340 3637 8345 3633 8366 3642 8381
3659 8378 3675 8315 3686 8307 3689 8289
3698 8287 3705 8273 3712 8273 3720 8256
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 9:20 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 26, 9:20 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT SAT SEP 26 2009
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER EASTERN
KY...WITH ITS ASSOCIATED COLD FRONT EXTENDING SOUTH ACROSS THE
CUMBERLAND PLATEAU. IN ADDITION...A COLD AIR DAMMING SCENARIO HAS
DEVELOPED OVER THE CAROLINAS...WHICH WILL LIKELY HELP TO PROVIDE
MORE LIFT AND MOISTURE CONVERGENCE ACROSS THE FORECAST AREA TODAY.
MODELS ALSO INDICATE STRONG UPPER-LEVEL DYNAMICS (RIGHT ENTRANCE
REGION OF A 250 MB JET STREAK) MOVING OVER THE FORECAST AREA WITH A
VERY MOIST AIR MASS IN PLACE (PRECIPITABLE WATER VALUES AROUND 2
INCHES). THESE MULTIPLE METEOROLOGICAL FACTORS WILL COMBINE WITH AN
ALREADY SATURATED GROUND (ESPECIALLY ACROSS THE NORTHERN CUMBERLAND
PLATEAU) TO PRODUCE A POTENTIALLY SIGNIFICANT FLOODING PROBLEM OVER
THE FORECAST AREA TODAY.
OVERALL...CURRENT FORECAST LOOKS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO TWEAK PRECIP WORDING A LITTLE TO EMPHASIZE
WIDESPREAD CONVECTION MORE.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Sep 26, 10:10 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1010 AM EDT SAT SEP 26 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-271000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON- 1010 AM EDT (910 AM CDT) SAT SEP 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY MOVE INTO A VERY MOIST ATMOSPHERE OVER THE REGION TO CREATE FAVORABLE CONDITIONS FOR HEAVY RAINFALL TODAY. WITH THE GROUND ALREADY FULLY SATURATED FROM RAINFALL EARLIER THIS WEEK...THERE IS THE POTENTIAL A SIGNIFICANT FLOODING EVENT TODAY... ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA. IN ADDITION TO THE FLOODING THREAT...SOME THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY TO ASSIST WITH REPORTS OF FLOODING. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:29 AM EDT | Areal Flood Advisory | MRX | Claiborne, Hancock | 2 hr |
| Sep 26, 8:42 AM EDT | Flash Flood Warning | MRX | Campbell, Scott | 6 hr |
| Sep 26, 10:52 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 3 hr |
| Sep 26, 11:33 AM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 3 hr |
| Sep 26, 11:36 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 3 more | 3 hr |
| Sep 26, 12:25 PM EDT | Areal Flood Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more | 6 hr |
| Sep 26, 12:57 PM EDT | Areal Flood Warning | MRX | Anderson, Blount, Claiborne, Cocke, Grainger, Hamblen and 7 more | 6 hr |
| Sep 26, 1:32 PM EDT | Areal Flood Warning | MRX | Carter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more | 6 hr |
| Sep 26, 2:40 PM EDT | Areal Flood Warning | MRX | Campbell, Claiborne, Scott | 4 hr |
| Sep 26, 4:12 PM EDT | Areal Flood Warning | MRX | Hancock | 3 hr |
| Sep 26, 6:47 PM EDT | Areal Flood Warning | MRX | Anderson, Blount, Campbell, Claiborne, Cocke, Grainger and 9 more | 2 hr |
| Sep 26, 7:16 PM EDT | Areal Flood Warning | MRX | Carter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.